Montana, 2024

Hail and Damaging Winds in Montana, June 23, 2024

June 23, 2024 · NWS BYZ · 3 events in 3 counties and zones

A few thunderstorms produced some isolated large hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few thunderstorms produced some isolated large hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 23, 12:52 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 23, 12:52 PM MST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Billings MT
152 PM MDT Sun Jun 23 2024

.DISCUSSION...
Today through Monday night...

The hottest day of the year so far is well underway. Several
locations have already surpassed 90F and Sheridan, WY just hit
100F for the first time since July 24, 2023. Locations in the
Yellowstone River Valley likely (50-80%) to reach 100F this
afternoon. One inhibiting factor to these locations reaching 100F
would be the lack of mixing out of a persistent easterly wind. A
weak shortwave and associated cold front will move across the area
late this afternoon/early evening, bringing a wind shift to the
northwest and isolated to scattered high-based convection (up to a
25% chance, greatest over in northern Musselshell and Rosebud
Counties). While there is a Marginal Risk for Severe Thunderstorms
in the northern counties, most models have shown an environment
that will struggle to produce a strong to severe storm along and
north of US Highway 12. The extent of the warm temperatures seems
to be a limiting factor in storm development with dew point
depressions of 20-30F. However, there is modest instability across
much of the area with MUCAPE values in the 1000-2000 J/kg range
and deep layer shear up to 50 knots. The strongest of any storm(s)
today would be capable of producing heavy rain, gusty winds, and
hail.

In the wake of the frontal passage, high temperatures on Monday
will be much cooler, in the 80s to near 90F. With zonal flow in
the mid levels, some weak energy moves through tomorrow afternoon,
bringing a low chance for a shower or thunderstorm in the
Absaroka/Beartooths. Some gusty winds in the 20s-30 mph are
forecast in the western areas tomorrow as well. By tomorrow
evening, this weak energy will move over the far east bringing the
chance for an isolated shower or thunderstorm.

Overnight lows will be warm tonight, in the 50s to mid 60s. Cooler
lows Monday night, in the 50s.

Matos

Tuesday through Sunday...

Tuesday should be dry under rising heights, with highs in the
80s, and a shift to N-E winds courtesy of a passing shortwave thru
AB/SK...though cannot completely rule out some late day weak
convection/virga/moderate cumulus over the southern mountains.
Temps will jump to the mid 80s to lower 90s Wednesday as the ridge
axis begins to shift east, allowing for warmer air from the
southwest. The backing flow will also introduce at least a low
(20%) chance of late afternoon convection over our southwest
mountains and foothills, perhaps spreading over some lower
elevations that evening. Some uncertainty exists here, but it
should be noted that in addition to advection of plains moisture
from southeast winds, the SW flow aloft is expected to bring a
component of monsoon moisture. Ensembles suggest pwats rising to
near an inch, plenty for some high-based convection. Something to
keep an eye on.

The greater chance (30-50%) of showers/thunderstorms is Thursday
as a fairly deep (for late June) Pacific trof moves into the
northern Rockies, offering ascent along with existing instability.
Would expect wind shear to be sufficient for a risk of severe
storms, but a big factor may be the timing of a Pacific fropa. At
the very least, there is a risk of strong/severe storms in our
east.

Upper trof swings thru for a continued chance of showers and
weaker thunderstorms on Friday, along with a dose of cooler air.
After highs ranging from the upper 70s to lower 90s Thursday,
Friday should see upper 60s to mid 70s most places. Precip-wise,
other than locally higher amounts w/ convection, most places will
see a third of an inch or less of rain. The probability of 0.50"
in the 48-hr period ending Friday night is only 10-30%, highest
over the western mountains. Finally, cannot rule out some light
snow showers over the high elevations (>10kft) of the western
mountains by late Thursday night as 700mb temps could fall to near
zero.

Upper level ridge will build back from the west yielding dry wx
Friday night thru Sunday morning. By late Sunday the next Pacific
shortwave will arrive bringing the next chance of showers &
thunderstorms. This may signal the beginning of a few days of
lower heights in WNW flow aloft (i.e. unsettled weather) the first
half of the following week.

JKL
&&

.AVIATION...

There is a low chance for isolated high-based showers and
thunderstorms this afternoon from KLVM to KMLS and north
affecting KMLS after 00Z. Gusty winds up to 35 kts are possible
with any thunderstorm. VFR conditions will prevail through the
forecast period.

Matos/TS

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 061/089 057/086 058/090 063/090 055/071 049/078 053/086
    20/U    00/U    00/U    24/T    53/T    10/U    01/U
LVM 055/089 050/088 052/089 056/084 046/068 042/077 049/082
    11/N    00/U    02/T    24/T    44/T    10/U    02/T
HDN 060/089 055/087 055/093 060/091 053/072 046/080 053/089
    20/U    00/U    10/U    13/T    43/T    10/U    01/U
MLS 065/086 057/084 056/089 065/090 056/073 049/077 055/087
    20/U    00/U    00/U    22/T    52/T    21/U    01/U
4BQ 067/088 059/087 056/091 063/094 056/074 049/077 055/089
    00/U    10/U    00/U    12/T    42/T    20/U    01/U
BHK 063/085 054/084 052/086 061/090 055/072 046/075 050/084
    10/U    10/U    01/U    12/T    52/T    21/U    11/U
SHR 060/091 055/086 053/091 058/090 051/072 044/079 051/089
    01/U    00/U    00/B    12/T    22/T    10/U    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jun 23, 5:25 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Billings MT
625 PM MDT Sun Jun 23 2024

MTZ235-240100-
Southwestern Yellowstone MT-
625 PM MDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL YELLOWSTONE COUNTY
THROUGH 700 PM MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Billings West End, or 16 miles west of Billings,
moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Billings and Acton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4584 10890 4591 10890 4606 10839 4584 10833
TIME...MOT...LOC 0025Z 257DEG 36KT 4588 10885

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Archer
Special weather statement, Jun 23, 5:34 PM MST, 1 minute before
Special Weather Statement
National Weather Service Billings MT
634 PM MDT Sun Jun 23 2024

MTZ034-066-141-172-240100-
Melville Foothills MT-Beartooth Foothills MT-Northern Stillwater MT-
Northern Sweet Grass MT-
634 PM MDT Sun Jun 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL STILLWATER AND
NORTHERN SWEET GRASS COUNTIES THROUGH 700 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm over
Big Timber, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Timber and Greycliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4605 10955 4604 10954 4581 10943 4574 11004
      4592 11012
TIME...MOT...LOC 0034Z 253DEG 38KT 4585 10999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Archer

The radar

The Billings radar (KBLX), 106 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sweet Grass

When
June 23, 5:35 PM MST
Where
Sweet Grass County, 0.48 mi E of Big Timber Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
45.800, -109.970

Hail, Yellowstone

When
June 23, 7:52 PM MST
Where
Yellowstone County, 0.84 mi SE of Billings Hgts
Measured
1 in hail
Reported by
Public
Coordinates
45.810, -108.510

Nickel to quarter size hail fell across the Billings area.

Thunderstorm Wind, Rosebud

When
June 23, 9:46 PM MST
Where
Rosebud County, 2.52 mi NW of Forsyth
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.300, -106.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183272, 1183273, 1183275.